I started screwing around in the terminal and the root
password. I'm thinking I screwed something up.
It sounds as though you have changed the root password and can no longer
get it. Just reinstalling over the top of the existing version has
probably retained the mysql database that contains all the privileges. I
think your best solution is to uninstall MySQL. Unfortunately, that
involves messing around in Terminal.
1. Open Terminal and type cd /usr/local followed by Return.
2. Type ls -l followed by Return (both lowercase "L").
3. You should see a list of files and directories, including a couple
that end in something like this:
mysql -> mysql-5.0.41-osx10.4-powerpc
4. Type sudo rm mysql. Press Return, and enter your Mac administrator
password when prompted.
5. Next, type sudo rm -r mysql-5.0.41-osx10.4-powerpc (the actual value
after "-r" should be the same as the name of the second directory listed
in 3 above.
6. You should now have no trace of MySQL on your Mac. Reinstall from the
7. Install the MySQL.prefPane by dragging the icon onto
8. After it has been installed, click the MySQL icon in System Preferences.
9. When it reports that the MySQL server is running, go back to
Terminal. If you created the .profile file I mentioned earlier, type the
following at the Terminal prompt:
mysql -u root
10. Press Return, and you should see a message saying "Welcome to the
11. Type the following series of commands, each followed by Return:
UPDATE user SET password = PASSWORD('mypassword') WHERE user = 'root';
DELETE FROM user WHERE user = '';
The third command finishes with two single quotes (no space in between)
and a semicolon. Replace "mypassword" with your new root password.
12. Type mysql -u root -p followed by Return.
13. Enter your new root password when prompted.
14. You should now be back in the MySQL monitor. Type exit; and press
15. Close Terminal. DON'T FORGET YOUR ROOT PASSWORD.
David Powers, Adobe Community Expert
Author, "The Essential Guide to Dreamweaver CS3" (friends of ED)
Author, "PHP Solutions" (friends of ED)